Dietary supplements represent an unregulated market, despite rising popularity, and the efficacy/safety of many is unclear.
The demand for multivitamins rose by more than 50% during the COVID-19 pandemic, and many are unsafe for people with certain medical conditions.
Physicians should document patients' supplement use when gathering their medical history, and provide proper counseling about which supplements may interact with current medications and/or health issues.
In 2019, US sales of dietary supplements rose by 5% over the previous year. After the pandemic hit, however, sales increased by 44% during the 6 weeks before April 5, 2020, compared with the prior-year period. The demand for multivitamins hit a high in March 2020, with sales rising by 51.2%—this translates to 120 million units.
Despite their rising popularity, supplements are viewed with skepticism because of safety and efficacy concerns, as well as a lack of regulation and oversight by the FDA.
Here are four popular supplements to caution your patients about.
A review published in Nutrients highlighted conflicting results with regard to the effects of dietary supplements on lung cancer risk and mortality in adult smokers and non-smokers. Among current smokers, vitamin D/calcium supplementation plus high vitamin A and calcium/magnesium intake yielded significant increases in lung cancer risk.
Patients with cancer commonly use dietary supplements with the hope that these supplements will somehow help fight cancer. Multivitamins, N-acetylcysteine, retinyl palmitate, and vitamin D/calcium are unhelpful for preventing lung cancer in current or former smokers and shouldn’t be recommended, per data gathered from prospective studies.
“The high intake of vitamin A or calcium/magnesium together with vitamin D/calcium supplements is not advocated,” wrote the Nutrients author.
“This review suggests caution in recommending long-term, high-dose supplements that contain β-carotene, retinyl palmitate, vitamin E, B, vitamins (B6, B12) for patients with lung cancer, especially current and former smokers,” they added.
"It is important to evaluate safety and effectiveness of dietary supplement use by adult smokers and non-smokers before, during, and after lung cancer treatment."
— Author, Nutrients
Recently, a teenage boy died after taking the Paqui One Chip Challenge, popularized on TikTok. The chip contains potentially dangerous levels of capsaicin, according to Poison Control (the National Capital Poison Center).Related: A spicy chip challenge left one child dead and several others hospitalized. Here's why the chip is so dangerous
Capsaicin-containing products result in mouth irritation, burning, or pain, as well as intestinal discomfort. More serious health effects include shortness of breath, chest pain, allergic reactions, heart palpitations, and even heart attack/stroke.
The consumption of large amounts can cause life-threatening esophageal damage from repeated vomiting.
“Because of this, people should use caution when consuming foods or products that contain capsaicin. The One Chip Challenge is not recommended for children or teenagers, people that have food allergies, sensitivity to spicy foods, medical problems such as heart and lung disease, or who are pregnant,” per Poison Control.
Individuals should seek medical care immediately if they experience chest pain, severe headache, difficulty breathing, or other symptoms after ingesting capsaicin-containing products.
Typically, clinicians don’t test for vitamin K status, with the only indicator being prothrombin time (PT). Quotidian changes in vitamin K intake rarely impact PT, according to the NIH’s Fact Sheet.
Vitamin K is a coenzyme for vitamin K–dependent carboxylase, an enzyme that is integral in the translation of proteins involved in hemostasis and bone metabolism. Specifically, prothrombin is a vitamin K–dependent protein in plasma that plays a role in blood clotting.
Warfarin antagonizes vitamin K activity, vis-à-vis prothrombin, and thus patients taking such anticoagulants need to strictly monitor their vitamin K intake.
“People taking warfarin and similar anticoagulants need to maintain a consistent intake of vitamin K from food and supplements because sudden changes in vitamin K intakes can increase or decrease the anticoagulant effect,” according to the NIH.Related: Collagen supplements: Separating fact from fiction for your patients
Dietary supplements like ginkgo are often adulterated with a mixture of chemicals, and it’s unclear which chemical does what in the body. For instance, ginkgo products can be comprised of more than 70 ingredients.
Clinical studies have demonstrated that breast and colon cancer incidences are significantly increased in participants taking the supplement. In preclinical studies, ginkgo induced liver tumors and had an effect on the thyroid and nose. Related mechanisms of action need to be elucidated.
Other potential adverse effects of ginkgo include spontaneous bleeding and arrhythmia—but such issues have been cited only in individual case reports or contradictory studies.
What this means for you
It’s likely that many of your patients are taking some form of supplement. These supplements should be documented while gathering your patient’s medical history. Physicians can warn patients that the supplement market is unregulated, with the safety and efficacy of many unclear. Certain supplements should be avoided in specific patient populations, such as vitamin K in those taking warfarin.